MAUDE Adverse Event Report: ORTHO-CLINICAL DIAGNOSTICS VITROS IMMUNODIAGNOSTIC PRODUCTS PROLACTIN REAGENT PACK; IN VITRO DIAGNOSTIC

ORTHO-CLINICAL DIAGNOSTICS VITROS IMMUNODIAGNOSTIC PRODUCTS PROLACTIN REAGENT PACK; IN VITRO DIAGNOSTIC
Catalog Number 1849793
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation determined a lower than expected vitros tsh result was obtained when processing a patient sample on a vitros 5600 system when compared to a non-vitros beckman tsh result.Additionally lower than expected fsh, lh, prol and higher than expected cort and testosterone (testo) results were also obtained from the same patient.The most likely assignable cause of the event is biotin interference.The patient was taking a daily biotin supplement of 5.0 mg/day.Vitros tsh, fsh, lh, prol, cort, or testo assays are susceptible to biotin interference.Non-vitros tsh, prol, cort, and testo results obtained from methods not affected by biotin interference generated expected results from the patient samples.In addition, vitros fsh, lh, prol and testo results were closer to the expected results 2 days after the patient discontinued taking the biotin supplements, when the biotin was starting to clear from the patients system.Ortho previously issued a customer letter ¿information on how biotin may affect specific vitros microwell assays¿ to alert customers of the effect high-dose biotin supplements have on some vitros immunodiagnostics products (microwell assays) such as the vitros tsh, fsh, lh, prol, cort, or testo assays.These vitros assays include the use of streptavidin-biotin in the design which may be susceptible to biotin interference.Therefore, the biotin in the samples is a potential interfering substance and cannot be ruled out as contributing to the event.
 
Event or Problem Description
An article published in journal of the endocrine society (jes), a peer-reviewed medical journal published monthly by the endocrine society.(suspected testosterone-producing tumor in a patient taking biotin supplements (jes.2018) doi/10.1210/js.2018-00069/4994589) documented a case study involving a (b)(6) woman presented to the endocrinology clinic with palpitations, inability to lose weight and hirsutism.The referring provider questioned whether these symptoms might be related to the patient¿s known thyroid dysfunction, subclinical hyperthyroidism, previously diagnosed.The patient was taking a daily biotin supplement of 5.0 mg/day.A lower than expected vitros tsh result was obtained from a patient sample tested on a vitros 5600 system when compared to a non-vitros beckman tsh result which is not susceptible to biotin interference.Patient sample vitros tsh results of 0.06 miu/l vs.The expected tsh result of 1.1 miu/l biased tsh results of the direction and magnitude observed could lead to inappropriate physician action.Additionally, based on lower than expected vitros prolactin (prol) and higher than expected vitros cortisol (cort) results, the patient underwent a ct scan and mri.Based on medical consultations with the ortho medical safety officer, serious long term health impact from the mri or ct procedures is not anticipated.Ortho was not made aware of any allegation of actual patient harm due to the event.This report is number three of three mdr¿s for this event.Three 3500a forms are being submitted for this event as three devices were involved.This report corresponds to ortho clinical diagnostics inc.(b)(4).

Brand Name
VITROS IMMUNODIAGNOSTIC PRODUCTS PROLACTIN REAGENT PACK
Common Device Name
IN VITRO DIAGNOSTIC
Manufacturer (Section D)
ORTHO-CLINICAL DIAGNOSTICS
100 indigo creek drive
rochester NY 14626
MDR Report Key7594342
Report Number3007111389-2018-00085
Device Sequence Number1638298
Product Code CFT
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source literature
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number1849793
Device Lot NumberNOT PROVIDED
Other Device ID Number10758750000111
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2018
Initial Report FDA Received Date06/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;